Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 5:22 PM MDT for Blaine County, Cassia County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 5:22 PM MDT (23:22 UTC)
- Expired
- May 31, 2018, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, ID, Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WUUS55 KPIH 312322
SVRPIH
IDC013-031-077-010000-
/O.NEW.KPIH.SV.W.0039.180531T2322Z-180601T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
522 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southeastern Blaine County in central Idaho...
Southwestern Power County in southeastern Idaho...
Northeastern Cassia County in southeastern Idaho...
* Until 600 PM MDT
* At 521 PM MDT, a severe thunderstorm was located near Malta, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Malta, southern Lake Walcott, Rockland, Cold Water Rest Area, Yale
Rest Area, Idahome and Massacre Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 11330 4242 11356 4278 11320 4259 11280
TIME...MOT...LOC 2321Z 216DEG 40KT 4237 11336
HAIL...1.00IN
WIND...60MPH
$$
Valle2 follow-up statements
850
WWUS55 KPIH 312347
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
547 PM MDT THU MAY 31 2018
IDC013-031-077-010000-
/O.CON.KPIH.SV.W.0039.000000T0000Z-180601T0000Z/
Blaine ID-Power ID-Cassia ID-
547 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN BLAINE...SOUTHWESTERN POWER AND NORTHEASTERN CASSIA
COUNTIES...
At 546 PM MDT, a severe thunderstorm was located over Cold Water
Rest Area or 13 miles east of Lake Walcott, moving northeast at 45
mph. This storm previously produced gusts to 73 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Malta, southern Lake Walcott, Rockland, Cold Water Rest Area, Yale
Rest Area, Idahome and Massacre Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 11330 4242 11356 4278 11320 4259 11280
TIME...MOT...LOC 2346Z 216DEG 40KT 4260 11314
HAIL...1.00IN
WIND...60MPH
$$
RS665
WWUS55 KPIH 312356
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
556 PM MDT THU MAY 31 2018
IDC013-031-077-010005-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-180601T0000Z/
Blaine ID-Power ID-Cassia ID-
556 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...
SOUTHWESTERN POWER AND NORTHEASTERN CASSIA COUNTIES WILL EXPIRE AT
600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and southeastern Idaho.
LAT...LON 4224 11330 4242 11356 4278 11320 4259 11280
TIME...MOT...LOC 2355Z 216DEG 40KT 4267 11307
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 31, 1:42 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Thu May 31 2018 .SHORT TERM...Tonight through Friday night. Well, thunderstorms this afternoon are quiet a bit more interesting that yesterday. A cold front is slowly moving east across the region. As the afternoon continues, we expect a line of storms to move slowly east from the Magic Valley. Strong thunderstorms are also developing well out ahead of the front. Also, some descent low level shear so an isolated tornado is possible along with large hail and damaging straight-lined winds. A severe thunderstorm watch is in effect until 8 PM for much of the region minus Custer County where it looks like most of the action will remain southeast of there. Expect activity to gradually diminish this evening as we lose the heat of the day. During the overnight hours, a reinforcing cold front will arrive from the northwest. This will spread bring another round of showers across the region with the best chances for showers overnight closer to the Montana border. Showers will linger into Friday morning, perhaps early afternoon around the Teton Valley area. Then, we will see clearing skies with brisk conditions developing. Potentially, may need a wind advisory across portions of the region. Valle .LONG TERM...Saturday through next Thursday...The weekend will be warm and dry with no chance for precipitation. An approaching trough early next week will bring a chance for precipitation Monday into Tuesday though chances right now are low. NP/Valle && .AVIATION...Thunderstorms will again run TAF's this afternoon and evening with a line of thunderstorms expected and isolated severe thunderstorms expected as well. The line of thunderstorms will track through BYI, PIH and IDA early this evening. Expect strong wind gusts with these thunderstorms as well. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 4:53 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
453 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FUNNEL CLOUD BLACKFOOT 43.19N 112.34W
05/31/2018 BINGHAM ID PUBLIC
PHOTO TAKEN FROM BLACKFOOT. TIME UNKNOWN.
&&
NPLocal storm report, May 31, 5:03 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
503 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FUNNEL CLOUD AMMON 43.47N 111.97W
05/31/2018 BONNEVILLE ID PUBLIC
LOOKING WEST. TIME ESTIMATED. LOCATION OF
FUNNEL UNKNOWN.
&&
NPLocal storm report, May 31, 5:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 13 W ALMO 42.10N 113.88W
05/31/2018 M73 MPH CASSIA ID MESONET
THUNDERSTORM WIND GUST OF 73 MPH MEASURED BY GOOSE CREEK
RAWS SITE GSKI1.
&&
RSURVICKLocal storm report, May 31, 5:08 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
508 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL NW ROBERTS 43.72N 112.13W
05/31/2018 M1.00 INCH JEFFERSON ID TRAINED SPOTTER
&&
RSURVICKLocal storm report, May 31, 5:12 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
512 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL N ROBERTS 43.73N 112.13W
05/31/2018 E1.25 INCH JEFFERSON ID TRAINED SPOTTER
&&
MHLocal storm report, May 31, 5:15 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ROBERTS 43.72N 112.13W
05/31/2018 E1.00 INCH JEFFERSON ID PUBLIC
ACCOMPANIED WITH 50 MPH WINDS AS WELL.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 12:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 35 min |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:16 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 24 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 1:58 PM MDT | Tornado Warning | PIH | Fremont, Madison, Teton | 32 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Jefferson | 44 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:46 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison | 29 min |
| May 31, 4:50 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 40 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.